Alert archive / Kansas / High Wind Warnings in 2010
High Wind Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Jan 25, 2010, 12:33 PM CST for 6 counties in Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2010, 12:33 PM CST (18:33 UTC)
- Expired
- Jan 25, 2010, 6:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Yuma County, CO, Cheyenne County, KS, Gove County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 31 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2623 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
701 WWUS73 KGLD 251833 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1133 AM MST MON JAN 25 2010 ...YET STRONGER WINDS EXPECTED TO CONTINUE TODAY ACROSS PORTIONS OF THE TRI-STATE REGION... .A DEEP LOW PRESSURE SYSTEM OVER THE GREAT LAKES REGION AND THE RESULTANT PRESSURE GRADIENT ACROSS THE CENTRAL PORTION OF THE COUNTRY WILL CONTRIBUTE TO STRONG NORTHWESTERLY WINDS CONTINUING THROUGH THE REMAINDER OF THE DAY. PLENTIFUL SUNSHINE HAS ALLOWED EVEN STRONGER ATMOSPHERIC WINDS TO MIX DOWN TO THE SURFACE. COZ090-KSZ001-002-013-014-028-029-NEZ079-260000- /O.UPG.KGLD.WI.Y.0003.000000T0000Z-100126T0000Z/ /O.NEW.KGLD.HW.W.0001.100125T1833Z-100126T0000Z/ YUMA-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-LOGAN-GOVE-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD... GOODLAND...COLBY...OAKLEY...QUINTER...BENKELMAN 1133 AM MST MON JAN 25 2010 /1233 PM CST MON JAN 25 2010/ ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON. THE WIND ADVISORY IS NO LONGER IN EFFECT. * TIMING/DURATION...NORTHWEST WINDS ARE EXPECTED TO REMAIN STRONG TODAY...ESPECIALLY THROUGH THE MID DAY HOURS. * PEAK WINDS...SUSTAINED WIND SPEEDS OF 40 TO 45 MPH WITH GUSTS UP TO 60 MPH WILL BE COMMON ACROSS THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE. && $$ COZ091-KSZ003-004-015-016-027-042-NEZ080-081-260000- /O.CON.KGLD.WI.Y.0003.000000T0000Z-100126T0000Z/ KIT CARSON-DECATUR-NORTON-SHERIDAN-GRAHAM-WALLACE-WICHITA- HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...BURLINGTON...OBERLIN...NORTON...HOXIE... HILL CITY...SHARON SPRINGS...LEOTI...TRENTON...MCCOOK 1133 AM MST MON JAN 25 2010 /1233 PM CST MON JAN 25 2010/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON. * TIMING/DURATION...NORTHWEST WINDS ARE EXPECTED TO REMAIN STRONG THROUGHOUT THE MID DAY AND AFTERNOON HOURS. * PEAK WINDS...SUSTAINED WIND SPEEDS OF 30 TO 35 MPH WITH GUSTS IN EXCESS OF 50 MPH WILL BE COMMON ACROSS THE ADVISORY AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$ BLM
1 follow-up statement
143 WWUS73 KGLD 252333 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 433 PM MST MON JAN 25 2010 COZ090-KSZ001-002-013-014-028-029-NEZ079-260045- /O.EXP.KGLD.HW.W.0001.000000T0000Z-100126T0000Z/ YUMA-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-LOGAN-GOVE-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD... GOODLAND...COLBY...OAKLEY...QUINTER...BENKELMAN 433 PM MST MON JAN 25 2010 /533 PM CST MON JAN 25 2010/ ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS AFTERNOON... THE HIGH WIND WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS AFTERNOON. NORTHWEST WINDS WILL SLOWLY DIMINISH THROUGH THE REMAINDER OF THE EVENING AND THE HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE. $$ COZ091-KSZ003-004-015-016-027-042-NEZ080-081-260045- /O.EXP.KGLD.WI.Y.0003.000000T0000Z-100126T0000Z/ KIT CARSON-DECATUR-NORTON-SHERIDAN-GRAHAM-WALLACE-WICHITA- HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...BURLINGTON...OBERLIN...NORTON...HOXIE... HILL CITY...SHARON SPRINGS...LEOTI...TRENTON...MCCOOK 433 PM MST MON JAN 25 2010 /533 PM CST MON JAN 25 2010/ ...WIND ADVISORY WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS AFTERNOON... THE WIND ADVISORY WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS AFTERNOON. NORTHWEST WINDS WILL SLOWLY DIMINISH THROUGH THE REMAINDER OF THE EVENING AND THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Jan 25, 7:30 AM CST, 5 hours 3 minutes earlier.
Area forecast discussion, Jan 25, 7:30 AM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
630 AM MST MON JAN 25 2010
.UPDATE...
627 AM MST MON JAN 25 2010
UPDATED CURRENT WIND ADVISORY TO INCLUDE ANOTHER ROW OF COUNTIES
TO THE WEST. ITR CURRENTLY ALREADY AT CRITERIA AND LOOKS LIKE
STRONGER WINDS ALREADY SETTING UP A BIT MORE TO THE WEST THAN
EXPECTED. ALSO BUMPED UP WIND SPEEDS/GUSTS AS THINK WITH A LITTLE
HEATING WILL BE ABLE TO MIX STRONGER WINDS DOWN TO THE SURFACE AND
WILL SEE GUSTS SIMILAR TO YESTERDAY (50-55 MPH)
JRM
&&
.DISCUSSION...
146 AM MST MON JAN 25 2010
FORECAST ISSUE WILL BE THE WINDS IN THE SHORT TERM.
WHILE MOST OF THE FORECAST AREA HAS DECOUPLED OVERNIGHT...THERE
ARE STILL SOME SPOTTY AREAS WHERE WINDS ARE AROUND ADVISORY
CRITERIA EARLY THIS MORNING. WITH 45 KTS SHOWING UP ON THE KGLD
VWP...FEEL A WIND ADVISORY IS A NO-BRAINER TODAY...AT LEAST OVER
THE NORTHEAST 1/2 OF THE FORECAST AREA WHERE THE PRESSURE GRADIENT
IS STEEPER THIS MORNING. THE PRESSURE GRADIENT IS EXPECTED TO
RELAX SOME BY THIS AFTERNOON...BUT FEEL WE WILL STILL CONTINUE TO
MEET ADVISORY CRITERIA WINDS THROUGH THIS AFTERNOON BEFORE THEY
DROP OFF RAPIDLY AS WE DECOUPLE AGAIN AROUND SUNSET.
HAVE GONE WITH AN OVERALL FORECAST SOLUTION THAT GENERALLY FAVORS
THE GFS MORE THAN THE NAM AS IT SEEMED TO HAVE TEMPERATURES THAT
MORE CLEARLY REFLECTED REALITY IN THE SHORT TERM AND WAS MORE
REPRESENTATIVE OF THE TEMPERATURE GRADIENT EXPECTED AS COOLER
TEMPERATURES REMAINED OVER THE EASTERN SECTION OF THE FORECAST
AREA LATE IN THE WEEK.
EXPECT WARMER TEMPERATURES THROUGH TUESDAY AS A SHORT WAVE RIDGE
MOVES IN ALOFT AND NEAR SURFACE WINDS TURN SOUTH AHEAD OF THE NEXT
WEAK LOW PRESSURE TROUGH THAT MOVES THROUGH THE REGION TUESDAY
NIGHT. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED ON WEDNESDAY
ALONG WITH AN INCREASE IN SKY COVER. ANOTHER STRONGER TROUGH IS
EXPECTED TO MOVE THROUGH THE REGION ON THURSDAY WITH A SLIGHT
CHANCE OF LIGHT SNOW ACROSS THE WESTERN PORTION OF THE FORECAST
AREA ON WEDNESDAY NIGHT AND ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA ON THURSDAY AS A LOW PRESSURE CENTER MOVES THROUGH
THE SOUTHERN PLAINS THURSDAY EVENING. COOLER TEMPERATURES WILL BE
REINFORCED LATE IN THE WEEK AS HIGH PRESSURE SLIDES THROUGH THE
NORTHERN PLAINS AND INTO THE CENTRAL PLAINS. THE COOLEST AIR WILL
REMAIN TO THE EAST OF THE REGION AND WILL PROVIDE COOLER
TEMPERATURES OF THE EASTERN PORTIONS OF THE FORECAST AREA.
LOCKHART
&&
.AVIATION...
409 AM MST MON JAN 25 2010
FOR 12Z TAFS...MAIN CONCERN FOR THE PERIOD WILL BE STRONG WINDS AS
VFR CIGS AND VISBYS EXPECTED FOR THE ENTIRE PERIODS. WINDS WILL
GENERALLY STAY AROUND THE 320 DIRECTION AND WILL ONCE AGAIN
AVERAGE AROUND 30 KTS BY THIS AFTERNOON WITH GUSTS TO AROUND
45 TS...PARTICULARLY AT GLD. WINDS HAVE STAYED UP MOST OF THE
NIGHT AND HAVE GENERALLY PREVENTED GLD OR MCK FROM DECOUPLING
MUCH...SO WOULD EXPECT TO SEE A FAIRLY RAPID RISE IN WIND SPEEDS
AFTER SUNRISE. OVERALL IT WILL BE SIMILAR TO YESTERDAY AND PLACED
PEAK WINDS AND EVENTUAL WIND DROP OFF AT BASICALLY SAME TIME THEY
OCCURRED YESTERDAY. ALSO LOOKS LIKE THREAT FOR SNOW SHOWERS WILL
REMAIN TO THE EAST OF MCK AS POINT SOUNDINGS INDICATE STRONG
INVERSION WOULD ELIMINATE ANY INSTABILITY.
JRM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
KSZ001>004-013>016-027>029-042.
NE...WIND ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
NEZ079>081.
CO...WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ090-091.
&&Hazardous weather outlook, Jan 25, 7:56 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 656 AM MST MON JAN 25 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 656 AM MST MON JAN 25 2010 /756 AM CST MON JAN 25 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT TODAY ALONG AND TO THE NORTHEAST OF A LINE EXTENDING ROUGHLY FROM YUMA COLORADO TO STRATTON COLORADO TO LEOTI KANSAS. SUSTAINED NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS IN EXCESS OF 50 MPH WILL BE COMMON TODAY. NORTHWEST WINDS ARE EXPECTED TO INCREASE RAPIDLY FOLLOWING SUNRISE AND DIMINISH RAPIDLY AS SUNSET APPROACHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE HIGH PLAINS REGION WEDNESDAY NIGHT AND EARLY THURSDAY. THERE WILL BE A POSSIBILITY OF LIGHT SNOW MAINLY ACROSS EASTERN COLORADO AND SOUTHERN KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF STRONG WINDS WILL BE APPRECIATED.
In the hours before
Local storm report, Jan 25, 12:32 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1132 AM MST MON JAN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM NON-TSTM WND GST COLBY 39.39N 101.05W
01/25/2010 M58 MPH THOMAS KS AWOS
1059 AM NON-TSTM WND GST GOODLAND 39.35N 101.71W
01/25/2010 M59 MPH SHERMAN KS ASOS
&&
MBULLERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 4:18 AM CST | Wind Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Logan, Norton and 6 more | 14 hr |
Nearby
High Wind Warnings in Kansas, 2010High Wind Warnings in Colorado, 2010High Wind Warnings in Nebraska, 2010Every high wind warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.